Colorado, 2019

Hail and Damaging Winds in Colorado, June 21, 2019

June 21, 2019 · NWS PUB · 7 events in 4 counties and zones

An enhanced area of showers and thunderstorm activity developed along the higher terrain of the Rampart and Wet Mountain ranges. The northern area of activity moved eastward late in the afternoon and picked up strength as it moved through northern El Paso County producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An enhanced area of showers and thunderstorm activity developed along the higher terrain of the Rampart and Wet Mountain ranges. The northern area of activity moved eastward late in the afternoon and picked up strength as it moved through northern El Paso County producing nickel size hail.

Activity coming off the Wet Mountains gained strength as it hit better instability just west of Pueblo, CO. These storms went on to produce quarter sized hail and damaging wind gusts in Crowley and Otero Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 4:39 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 21, 4:39 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
539 PM MDT Fri Jun 21 2019

.UPDATE...
Issued at 533 PM MDT Fri Jun 21 2019

Updated forecasts to add severe thunderstorm watch 420 to Kiowa
County, as activity farther northwest may brush by later this
evening with front dropping south. Even had a run of the HRRR with
storms farther south near Lamar, though latest run has backed
off, keeping everything from Kiowa County northward, so will await
further developments before extending watch south.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri Jun 21 2019

...Active weather pattern over the next 24 hours with severe
thunderstorms for the plains and snow for the mountains...

Front has been slow to lift back northward across southern CO today
allowing surface dew points to stay in the 50s and even around 60
across the far eastern plains.  This has allowed sfc based CAPE
values to creep up over 1000-2000+ J/kg across the southeast plains
though stout cap has kept thunderstorms from initiating across
southern portions of the area.  It will be a different matter for El
Paso county as high res models continue to show thunderstorms
initiating over the Pikes Peak region and moving eastward through
the afternoon and early evening.  Impressive deep layer shear is in
place and once instability is realized (1000-1500 J/kg) should see
isolated supercell thunderstorms develop along the Palmer Divide and
move eastward.  Am somewhat concerned that higher dew points farther
south could lead to an increased severe threat for one tier of
counties farther south (including Crowley and Kiowa and possibly
Pueblo)...but HRRR has been solid on keeping the majority of the
stronger activity across El Paso, Lincoln, Douglas and Elbert
counties. NAMNest has trended southward with Kiowa county getting in
on the action towards 02-03z.  For now, Severe thunderstorm watch is
already in place for El Paso county through 8 PM.

Across the remainder of the mountains should see shower and
thunderstorm activity increase as energy in the base of the upper
trof axis rotates through western CO.  Snow levels will drop
overnight down to 10.5kft...with an inch or two of snow possible
across the higher elevations of the Sawatch and Mosquito ranges
overnight. Amounts appear too light at this point to warrant any
Winter weather highlights.

Meanwhile, cold front will blast through the southeast plains this
evening with gusts up to 50 mph possible behind the front,
especially where enhanced by convective outflows from the north.
Could see a strong storm or two develop along/behind the front this
evening, but again high res models do not look too excited about
this potential with HRRR keeping activity to the north.  Low levels
cool and saturate with showers developing behind the front after 06z
which continue into the morning hours.

Saturday looks like a typical Day 2 Severe weather set up with
upslope flow across the plains.  Cool and stable conditions can be
expected through the morning...but with strong forcing from the
upper trof swinging through, should see sufficient cooling aloft for
scattered thunderstorms to develop over the mountains which move off
into the adjacent plains during the afternoon.  Deep layer shear
will be sufficient for a severe potential but CAPE may be the
limiting factor.  SPC Day 2 outlook has Marginal threat for severe
thunderstorms tomorrow which still looks good given the uncertainty.
Best bet to see severe thunderstorms would be the I-25 corridor and
lower eastern slopes of the southeast mountains where elevated
heating is most likely to break the cap.  Raton ridge area and
southern portions of the southeast plains will also be another risk
area. Large hail and damaging winds will be the primary storm
threats, though an isolated tornado would not be out of the question
if we can get rid of the CIN.  Will also need to monitor burn scars
closely for a flash flood threat...though certainty is too low at
this point to go out with a flash flood watch. -KT

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri Jun 21 2019

Saturday night-Sunday night...Latest models remain in decent
agreement of an unseasonably strong upper trough lifting out across
the Rockies through the day Sunday, though still indicate some
differences on how far south the associated wrap around
precipitation will be across eastern Colorado on Sunday. At any
rate, should see scattered to numerous showers and storms across the
higher terrain Saturday afternoon spreading north and east across
the I-25 Corridor through the far southeast Plains Saturday night.
With strong lift associated with the passing system, storms could be
on the strong side through the evening, with locally heavy rain and
hail possible. Latest guidance continues to indicate snow levels
falling to around 9,000 feet through early Sunday morning,
supporting a few inches of accumulating snow across the higher
peaks, mainly above 10,000 feet across the central mountains and the
Pikes Peak massif. With moderate northwest and subsidence developing
behind the passing trough on Sunday, believe the best chances of
lingering showers and storms will be north and east of the Highway
50 Corridor on through the day on Sunday. With the unseasonably cool
system moving across the region, overnight lows look to be in the
the 30s and 40s across the area Saturday night and Sunday night,
with the potential for near freezing temperatures in the San Luis
Valley Sunday night/Monday morning. Highs on Sunday will continue to
be well below seasonal levels in the 60s and 70s across the Plains
and mainly 40s and 50s across the higher terrain.

Monday-Friday...A warmer and drier weather pattern remains in the
offing as a large ridge of high pressure is forecast to build into
the Rockies through the beginning of the week and then becomes
entrenched across the Rockies into the end of next week. This will
bring steady warming with temperatures back to and slightly above
seasonal levels, with more isolated diurnal convective activity.
There may also be the potential for convection along a dryline
wavering across the far southeast Plains through the middle of the
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri Jun 21 2019

Isolated to scattered thunderstorms will be most likely to affect
the central mountains and Pikes Peak region this afternoon with the
potential for hail and damaging winds at KCOS.  Most of the high res
models keep activity just north of the KCOS terminal.  Cold front
will drop through KCOS and KPUB by 01z with gusts to around 40-45
kts possible with Fropa. KPUB is more likely to remain dry through
the evening.  Low clouds will fill in and lower across the plains
after 06z with the potential for -SHRA and MVFR to IFR conditions
towards morning.  Clouds will persist through the morning before
breaking with a better chance of afternoon thunderstorms after 20-
21z.

For KALS...will see gusty southwest winds continue into early
evening before winds decrease overnight.  Southwest winds will pick
up again on Saturday though will not be as gusty as today's.
Conditions will remain VFR. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...EP
SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Jun 21, 3:37 PM MST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
437 PM MDT Fri Jun 21 2019

COZ058>089-093>099-222245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
437 PM MDT Fri Jun 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated severe thunderstorms will be possible along and north of
highway 50 through 8 PM this evening. Large hail up to golf ball
size along with wind gusts to 70 mph will be possible,
particularly across Crowley, Kiowa, Bent, and Prowers counties
through this evening. An isolated tornado is still possible
across Kiowa, Crowley, Bent and Prowers counties this evening if
thunderstorms drop southward into the area or develop along the
cold front.

A strong cold front will move through the plains this evening
bringing wind gusts up to 50 mph.

Thunderstorms will occur in the mountains, mainly north of a line
from Creede to Westcliffe. Gusty winds to 45 mph and hail up to
dime size will be possible.

All thunderstorms will be capable of producing dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are forecast for the
mountains, Interstate 25 corridor, and plains on Saturday. Storms
east of the mountains have the potential to produce large hail,
damaging winds, and an isolated tornado. All storms across the
forecast area may also pose a flash flood threat, particularly
over burn scars and urban areas.

Snow levels will drop to around 9000 feet Saturday evening. Up to
a couple inches of snow accumulation is possible over the central
mountains and Pikes Peak, with other locations seeing trace
amounts.

Isolated to scattered thunderstorms will develop across much of
the forecast area on Sunday, but are not expected to pose a severe
threat.

Monday through Thursday, isolated thunderstorms will develop each
afternoon over the high terrain, with little chance that they will
make it to the lower elevations. Storms during this period will
remain weak.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible across El Paso, Crowley, Kiowa, Bent and Prowers counties
through this evening.

31/10

In the hours before

Special weather statement, Jun 21, 3:52 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
452 PM MDT Fri Jun 21 2019

COZ084-085-212330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
452 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 20 miles east of Colorado Springs, moving northeast at 25
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah, Yoder, Ellicott, Peyton, and eastern Falcon.

LAT...LON 3884 10406 3882 10460 3908 10462 3913 10442
      3913 10405
TIME...MOT...LOC 2251Z 239DEG 22KT 3893 10445

KT
Special weather statement, Jun 21, 4:22 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
522 PM MDT Fri Jun 21 2019

COZ084-085-220000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
522 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 22 miles east of Colorado Springs, moving northeast at
30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truckton, Yoder, Ellicott and Rush.

LAT...LON 3910 10405 3874 10405 3869 10450 3899 10451
TIME...MOT...LOC 2321Z 244DEG 24KT 3884 10440

KT
Local storm report, Jun 21, 5:29 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             4 W BLACK FOREST        39.02N 104.77W
06/21/2019  M0.88 INCH       EL PASO            CO   COCORAHS

&&

RMG

The radar

The Pueblo radar (KPUX), 81 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
June 21, 5:29 PM MST to 5:31 PM MST
Where
El Paso County, 3.76 mi W of Black Forest
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.020, -104.770

CoCoRaHS observer relayed nickel size hail just west of Black Forest.

Hail, Pueblo

When
June 21, 6:58 PM MST to 7:00 PM MST
Where
Pueblo County, 7.38 mi SE of Boone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.170, -104.160

Trained spotter reported 60 MPH max wind gust, heavy rain of 0.50 inches in 30 minutes and quarter size hail.

Thunderstorm Wind, Otero

When
June 21, 7:03 PM MST to 7:04 PM MST
Where
Otero County, Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.130, -104.020

Public reported medium tree limbs down and dime size hail.

Thunderstorm Wind, Otero

When
June 21, 7:04 PM MST to 7:05 PM MST
Where
Otero County, 0.69 mi N of Fowler
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.140, -104.020

Trained spotter reported 60 MPH wind gust at their house.

Hail, Crowley

When
June 21, 7:30 PM MST to 7:32 PM MST
Where
Crowley County, 1.63 mi E of Ordway
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.220, -103.730

CoCoRaHS observer relayed quarter size hail just east of Ordway.

Thunderstorm Wind, Otero

When
June 21, 7:44 PM MST to 7:45 PM MST
Where
Otero County, 0.54 mi E of (Lhx)la Junta Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.510

Thunderstorm outflow winds produced a 70 MPH wind gust at the La Junta Airport.

Hail, Crowley

When
June 21, 7:51 PM MST to 7:53 PM MST
Where
Crowley County, 8.93 mi ESE of Sugar City
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.200, -103.510

Storm chaser reported penny size hail southeast of Sugar City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839293, 839294, 839298, 839300, 839296, 839302, 839297.